North Dakota, 2018

Flash Flooding and Hail in North Dakota, June 28 to 29, 2018

June 28 to 29, 2018 · NWS BIS · 62 events in 15 counties and zones

An extremely unstable atmosphere combined with very strong deep layer wind shear set the stage for intense thunderstorm development. Initially, thunderstorms were supercells, and formed along a warm front that lifted through North Dakota in the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$3.2 million
Crop damage
$235,000
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An extremely unstable atmosphere combined with very strong deep layer wind shear set the stage for intense thunderstorm development. Initially, thunderstorms were supercells, and formed along a warm front that lifted through North Dakota in the afternoon and evening hours. One of the supercell thunderstorms produced flash flooding in Dunn and Mercer counties, while another produced 3.50 inch diameter hail over Wells County. During the evening and overnight hours a line of intense thunderstorms developed along a cold front that swept into western North Dakota, and tracked eastward across the state. Widespread wind damage occurred throughout much of western and central North Dakota, but the strongest winds centralized generally along and about 20 miles north and south of Highway 200, where episodes of microburst enhanced winds occurred. Within this corridor, many grain bins were lost, farm buildings and campers damaged or destroyed, and trees uprooted or snapped. The greatest wind damage occurred near Stanton, Mercer County, where a microburst with estimated 130 mph winds destroyed a farm. One fatality occurred at Heckers Lake in McLean County as an individual was outside a camper, and the camper tipped over onto him. There were also four injuries in that area around New Johns and Heckers lakes where many campers were damaged or destroyed, some being blown into the lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 28, 2:27 PM MST, 5 minutes earlier.

Area forecast discussion, Jun 28, 2:27 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
427 PM CDT Thu Jun 28 2018

.MESOSCALE DISCUSSION...
Issued at 427 PM CDT Thu Jun 28 2018

Isolated to scattered severe storms will likely develop through
the late afternoon, with an attendant risk of very large hail,
damaging winds, and possibly tornadoes. The highest probability
of severe storms through 00 UTC appears to be bounded by the U.S.
Highway 2 corridor on the north, U.S. Highway 83 to the east,
and Interstate 94 to the south, though confidence in sustained
deep convection in the next few hours remains only moderate.

The special 18 UTC Bismarck RAOB depicted a notable warm layer
centered on 850 mb, which at the time was contributing to rather
substantial CIN for lowest-100 mb mean-layer parcels. Additional
observed warming and moistening since that time has most likely
reduced that MLCIN considerably, as further supported by model-
simulated sounding profiles from both the RAP and HRRR, which
were the model cores that actually best-depicted the observed
warm nose. However, forcing for ascent has remained nebulous at
best, and GOES-16 low-level moisture channel imagery showed a
pronounced area of drying attendant to a subtle impulse which is
just now exiting central ND, which likely acted to reinforce the
capping inversion for a time. Upstream visible satellite imagery
show middle and high-level cloud decks moving out of MT and into
west central ND, which may be indicative of another weak impulse
that could help enable convective initiation as it interacts with
the warm frontal zone which has effectively moved northward both
through advection and the tendency for diabatic heating to weaken
the earlier weak zone of outflow from morning convection that was
located across parts of southwest and south central ND. The 21 UTC
surface analysis places the warm frontal zone from about Watford
City toward Garrison and Harvey, and lower 70s F dewpoints have
contributed to MLCAPE near 2500 J/kg near the front, with a bit
higher dewpoints with southward extent toward the ND/SD border,
where RAP-based analyses and modified special soundings support
MLCAPE on the order of 5000 J/kg. Strong deep-layer shear around
60 kt, steep mid-level lapse rates and large bouyancy within the
hail-growth region support strong mesocyclones with significant-
hail potential with any sustained storms that can take hold in the
next few hours. Most forecast soundings are analog matches with
many past hail events of at least baseball size. Otherwise, the 18
UTC Bismarck RAOB depicted stronger low-level shear than earlier
anticipated with 0-1-km bulk shear near 20 kt, and recent RAP-
based objective analyses suggest 0-1-km SRH remains elevated from
75 to 150 m2/s2 along and south of the warm frontal zone, with the
highest values in the warm sector centered on Morton County. The
KBIS and KMBX WSR-88D VWP data suggests low-level shear may be a
bit weaker, and forecast hodographs over the next few hours show
some concavities in the 1-3 km AGL layer which could temper low-
level mesocyclone persistence, but the strong to extreme MLCAPE,
strong deep-layer shear, and respectably large low-level SRH all
suggest some tornado potential with any supercells that occur in
the next several hours.

Finally, note that stronger forcing continues to encroach on
eastern MT and thus we still expect a more widespread severe risk
beginning this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 412 PM CDT Thu Jun 28 2018

Very active late afternoon and night with significant severe
weather expected. Tornado watch was issued during the hour for all
but the northern tier counties along the Canadian border. The
tornado watch is in effect until 11 pm CDT, but it is important to
note that additional watches will likely be needed for this
event, which will last through much of the night. In addition, a
flash flood watch is in effect for west central through north
central counties. Please see previous discussion that covered the
factors supporting the flash flood threat.

Otherwise, SPC meso page continues to show extreme CAPE in excess
of 5000 J/KG across the southwest, decreasing northward.
Convective development has been hindered much of this afternoon
with lack of large scale forcing, which should change as upper
level support increases with approaching upper level trough. CAM
solutions continue to struggle with convection, but all trend
toward a better organized convective system moving in from Montana
this evening.

Friday SPC day 2 outlook continues to show general thunderstorms
for ND, however latest SREF guidance appears to be pointing toward
the possibility of some stronger storms.

.LONG TERM...(Friday night through Thursday)
Issued at 412 PM CDT Thu Jun 28 2018

Upper level trough continues moving across the Northern Plains
supporting continued thunderstorm chances through the weekend
under cyclonic flow. High temps cool down into the 70s before
rebounding again into the 80s early next week. Near zonal flow
with occasional impulses working through the flow will support a
continue active pattern with chances of showers/thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Jun 28 2018

Later this afternoon and evening, a strong storm system will
approach the state bringing the potential for widely scattered
strong to severe thunderstorms. All hazards will be possible with
any severe storms, including very large hail up to baseball size,
damaging wind gusts to near 80 mph, and a few tornadoes.
Placement, timing, and location regarding the strongest storms is
still very uncertain. Have attempted to include timing for the
higher chances of thunderstorm impact, particularly late evening
and overnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for NDZ001>005-009>013-
017>019-021-022-031-032.

&&

MESOSCALE...CJS
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, Jun 28, 1:39 PM MST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
339 PM CDT Thu Jun 28 2018

NDZ001>005-009>013-017>019-021-022-031-032-292045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Golden Valley-
Billings-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

A Flash Flood Watch is in effect from 7 PM CDT this evening to 7
AM CDT Friday morning. 2 to 4 inches of rain with locally higher
amounts is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

NDZ020-023-025-033>037-040>048-050-051-292045-
Oliver-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

jns

In the hours before

Local storm report, Jun 28, 12:25 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             7 NE BISMARCK           46.89N 100.70W
06/28/2018  M1.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

            HAIL STARTED AROUND 3 AM AND LASTED ABOUT 5
            MINUTES.

&&

The radar

The Minot AFB radar (KMBX), 192 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

47 thunderstorm wind, 9 hail, 3 funnel cloud, 3 flash flood. Local standard time, as filed.

Hail, McKenzie

When
June 28, 2:32 PM MST to 2:35 PM MST
Where
McKenzie County, 6.93 mi NE of Arnegard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.900, -103.340

Hail, Wells

When
June 28, 7:47 PM CST to 7:52 PM CST
Where
Wells County, 6.06 mi WSW of Harvey
Measured
3.5 in hail
Property damage
$40,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
47.732, -100.017

There was damage to the gutters, siding, and roof of the home and other farm buildings. Crop damage was minimal as there was no wind with the hail.

Hail, Wells

When
June 28, 7:48 PM CST to 7:51 PM CST
Where
Wells County, 2.78 mi SW of Harvey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.740, -99.940

Funnel Cloud, Wells

When
June 28, 7:50 PM CST to 7:52 PM CST
Where
Wells County, 1.86 mi W of Harvey
Reported by
Public
Coordinates
47.770, -99.940

Hail, Wells

When
June 28, 7:55 PM CST to 8:15 PM CST
Where
Wells County, 1.39 mi W of Harvey
Measured
3 in hail
Property damage
$850,000
Crop damage
$100,000
Reported by
Broadcast Media
Coordinates
47.770, -99.930

A slow moving supercell thunderstorm dropped very large hail on the Harvey area. House roofs and gutters were damaged throughout the city. Many vehicles were damaged with windshields and back windows shattered. Crops were damaged, though most were expected to rebound as the plants were young enough to do so.

Funnel Cloud, Dunn

When
June 28, 6:59 PM MST to 7:01 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Reported by
Trained Spotter
Coordinates
47.350, -102.340

Thunderstorm Wind, Williams

When
June 28, 8:11 PM CST to 8:14 PM CST
Where
Williams County, 11.05 mi SE of Wheelock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.170, -103.110

Thunderstorm Wind, Williams

When
June 28, 8:25 PM CST to 8:28 PM CST
Where
Williams County, 5.99 mi NNE of Trenton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.150, -103.800

The Williams County Emergency Manager estimated thunderstorm wind gusts of 65 mph.

Thunderstorm Wind, Williams

When
June 28, 8:29 PM CST to 8:32 PM CST
Where
Williams County, 5.99 mi NNE of Trenton
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
48.150, -103.800

Thunderstorm Wind, Williams

When
June 28, 8:38 PM CST to 8:41 PM CST
Where
Williams County, 0.46 mi E of (Isn)sloulin Fld Wil
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
48.180, -103.640

Thunderstorm Wind, McKenzie

When
June 28, 7:40 PM MST to 7:43 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.840, -103.640

Law Enforcement estimated thunderstorm wind gusts of 65 mph.

Hail, Dunn

When
June 28, 7:45 PM MST to 7:48 PM MST
Where
Dunn County, 7.65 mi NNE of Halliday
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.450, -102.260

Hail, Dunn

When
June 28, 7:48 PM MST to 7:52 PM MST
Where
Dunn County, 0.83 mi NW of Halliday
Measured
1 in hail
Reported by
Public
Coordinates
47.360, -102.340

Funnel Cloud, Williams

When
June 28, 8:51 PM CST to 8:54 PM CST
Where
Williams County, 1.37 mi E of Zahl
Reported by
Public
Coordinates
48.570, -103.650

Thunderstorm Wind, McKenzie

When
June 28, 7:57 PM MST to 8:00 PM MST
Where
McKenzie County, Watford City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.800, -103.280

Law enforcement estimated thunderstorm wind gusts of 70 mph.

Hail, Dunn

When
June 28, 8:06 PM MST to 8:09 PM MST
Where
Dunn County, 7.78 mi NE of Halliday
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.440, -102.230

Thunderstorm Wind, Williams

When
June 28, 9:09 PM CST to 9:12 PM CST
Where
Williams County, 3.45 mi N of Ray
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
48.400, -103.170

Thunderstorm Wind, Williams

When
June 28, 9:11 PM CST to 9:15 PM CST
Where
Williams County, 11.05 mi SE of Wheelock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.170, -103.110

Thunderstorm Wind, McKenzie

When
June 28, 8:15 PM MST to 8:18 PM MST
Where
McKenzie County, 0.93 mi E of Watford City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.800, -103.260

Thunderstorm Wind, Williams

When
June 28, 9:15 PM CST to 9:19 PM CST
Where
Williams County, 0.69 mi S of Ray
Measured
65 kt (75 mph) estimated gust
Property damage
$70,000
Reported by
Public
Coordinates
48.340, -103.170

Siding was torn off homes in Ray.

Flash Flood, Dunn

When
June 28, 8:25 PM MST to 11:25 PM MST
Where
Dunn County, 4.52 mi N of Halliday to 9.1 mi NE of Halliday
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
47.415, -102.332

A slow moving thunderstorm produced torrential rain over eastern Dunn County and western Mercer County. Over five inches of rain fell over some locations causing creeks to come out of their banks and overland flooding to develop. Deep water was running across North Dakota Highway 8. The water damaged crops.

Flash Flood, Mercer

When
June 28, 9:25 PM CST to June 29, 12:25 AM CST
Where
Mercer County, 10.98 mi NNW of Golden Vly to 14.93 mi NNW of Golden Vly
Cause
Heavy Rain
Property damage
$8,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
47.431, -102.144

A slow moving thunderstorm produced heavy rain over eastern Dunn County and western Mercer County. Over five inches of rain fell over some locations causing creeks to come out of their banks and overland flooding to develop. Water was running across North Dakota Highway 1806 in Mercer County. Crops were damaged by the water.

Thunderstorm Wind, Williams

When
June 28, 9:30 PM CST to 9:34 PM CST
Where
Williams County, 0.46 mi W of Tioga
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.400, -102.940

The public estimated thunderstorm wind gusts of 75 mph.

Thunderstorm Wind, Billings

When
June 28, 8:48 PM MST to 8:52 PM MST
Where
Billings County, 2.51 mi NE of Fryburg
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.900, -103.290

Thunderstorm Wind, Dunn

When
June 28, 9:12 PM MST to 9:17 PM MST
Where
Dunn County, 0.83 mi SW of Dunn Center
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.340, -102.640

Hail, Bowman

When
June 28, 9:15 PM MST to 9:19 PM MST
Where
Bowman County, 11.19 mi W of Rhame
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.200, -103.880

Thunderstorm Wind, Stark

When
June 28, 9:33 PM MST to 9:36 PM MST
Where
Stark County, 2.13 mi NNW of Dickinson
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
46.910, -102.790

A tall tree blew over onto a truck.

Flash Flood, McLean

When
June 28, 10:53 PM CST to June 29, 2:53 AM CST
Where
McLean County, 3.77 mi WNW of Roseglen to 8.2 mi N of Emmet
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
47.771, -101.905

Over seven inches of rain fell in the Roseglen and White Shield areas. This led to water flowing through the lower areas of these communities. Damage was described as minor and confined to a few basements. The terrain, very hilly, allowed water to flow into lower areas where there were few if any structures, and away from buildings.

Thunderstorm Wind, Morton

When
June 28, 11:02 PM CST to 11:06 PM CST
Where
Morton County, 9.67 mi N of Glen Ullin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.960, -101.830

The public estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, McHenry

When
June 28, 11:12 PM CST to 11:16 PM CST
Where
McHenry County, 5.7 mi WSW of Simcoe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.150, -100.990

Thunderstorm Wind, Mercer

When
June 28, 11:15 PM CST to 11:20 PM CST
Where
Mercer County, 0.69 mi N of Stanton
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
47.330, -101.380

Thunderstorm Wind, Morton

When
June 28, 11:20 PM CST to 11:25 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.900, -102.050

Branches were down in Hebron.

Thunderstorm Wind, Mercer

When
June 28, 11:25 PM CST to 11:29 PM CST
Where
Mercer County, 7.66 mi S of Pick City
Measured
74 kt (85 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
47.410, -101.490

A medium sized wooden outbuilding on a farm was shifted off its foundation, while its front door was torn off and back wall was blown out.

Thunderstorm Wind, McLean

When
June 28, 11:30 PM CST to 11:35 PM CST
Where
McLean County, 2.27 mi SSE of Underwood
Measured
75 kt (86 mph) estimated gust
Property damage
$110,000
Reported by
Public
Coordinates
47.420, -101.110

A large swath of power poles along Highway 85 were snapped.

Thunderstorm Wind, Mercer

When
June 28, 11:30 PM CST to 11:35 PM CST
Where
Mercer County, 4.76 mi NNW of Stanton
Measured
113 kt (130 mph) estimated gust
Property damage
$400,000
Crop damage
$75,000
Reported by
NWS Storm Survey
Coordinates
47.380, -101.430

An intense microburst occurred at this location with estimated 130 mph winds. Every building on the property was severely damaged or destroyed. The home suffered severe damage with the roof being torn off and the back wall blown out. Four people were inside the home and sought shelter in the basement, uninjured. Large diameter trees were snapped. Crops were also damaged.

Hail, Oliver

When
June 28, 11:30 PM CST to 11:35 PM CST
Where
Oliver County, Center
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -101.300

Thunderstorm Wind, Morton

When
June 28, 11:33 PM CST to 11:37 PM CST
Where
Morton County, 0.84 mi NW of New Salem
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.860, -101.430

Thunderstorm Wind, Mercer

When
June 28, 11:35 PM CST to 11:40 PM CST
Where
Mercer County, 3.58 mi NNW of Stanton
Measured
74 kt (85 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
47.370, -101.400

A large wooden barn was completely destroyed.

Thunderstorm Wind, Mercer

When
June 28, 11:40 PM CST to 11:47 PM CST
Where
Mercer County, Stanton
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
47.320, -101.380

Numerous large tree branches were broken, and several large tree trunks snapped in the city of Stanton. A few garages had a wall blown out or parts of their roofs torn off.

Thunderstorm Wind, Grant

When
June 28, 10:41 PM MST to 10:44 PM MST
Where
Grant County, 13.13 mi N of Elgin Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
46.590, -101.830

Thunderstorm Wind, McLean

When
June 28, 11:45 PM CST to 11:50 PM CST
Where
McLean County, 2.99 mi N of Mercer
Measured
74 kt (85 mph) estimated gust
Property damage
$350,000
Reported by
NWS Employee
Coordinates
47.523, -100.720

Extensive wind damage occurred in the Brush Lake and Mercer areas. Multiple metal sheds were blown over and boating docks were damaged. Large trees at Brush Lake were snapped and uprooted. Multiple campers were heavily damaged.

Thunderstorm Wind, McLean

When
June 28, 11:48 PM CST to 11:55 PM CST
Where
McLean County, 1.46 mi NNW of Washburn
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -101.030

Thunderstorm Wind, McLean

When
June 28, 11:50 PM CST to 11:59 PM CST
Where
McLean County, 0.69 mi N of Washburn
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
47.290, -101.020

Multiple trees and power lines were down.

Thunderstorm Wind, McLean

When
June 28, 11:50 PM CST to 11:58 PM CST
Where
McLean County, 3.35 mi ENE of Falkirk
Measured
83 kt (96 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
47.380, -101.030

Half of a metal outbuilding on a farm was torn off. About ten wooden power poles in the vicinity were broken.

Thunderstorm Wind, McLean

When
June 28, 11:53 PM CST to 11:57 PM CST
Where
McLean County, 4.17 mi N of Turtle Lake
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.580, -100.890

Thunderstorm Wind, McLean

When
June 29, 12:00 AM CST to 12:08 AM CST
Where
McLean County, 10.53 mi S of Mercer
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
47.330, -100.680

About 30 camping trailers at Heckers Lake and New Johns Lake were damaged and destroyed, with many overturned. Some of the campers came to rest in the water. One fatality occurred at Heckers Lake as an individual was outside his camper, and the camper blew over onto him. Four injuries were also reported in the camping areas|around New Johns and Heckers Lakes.

Thunderstorm Wind, McLean

When
June 29, 12:00 AM CST to 12:05 AM CST
Where
McLean County, 0.83 mi NW of Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.290, -101.030

Law Enforcement estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Burleigh

When
June 29, 12:09 AM CST to 12:13 AM CST
Where
Burleigh County, 9.24 mi SW of Baldwin
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
46.930, -100.900

Extensive tree damage was reported to the south of Double Ditch Indian Village State Historic Site.

Thunderstorm Wind, Burleigh

When
June 29, 12:15 AM CST to 12:19 AM CST
Where
Burleigh County, 2.81 mi NE of Bismarck
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
46.830, -100.730

Thunderstorm Wind, Burleigh

When
June 29, 12:27 AM CST to 12:31 AM CST
Where
Burleigh County, 2.81 mi NW of Bismarck
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.830, -100.810

The Broadcast Media estimated thunderstorm wind gusts of 75 mph.

Thunderstorm Wind, Burleigh

When
June 29, 12:30 AM CST to 12:35 AM CST
Where
Burleigh County, 2.92 mi NNE of Bismarck
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.840, -100.750

A fence was damaged and parts of an eight inch diameter tree broke off.

Thunderstorm Wind, Burleigh

When
June 29, 12:35 AM CST to 12:39 AM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
46.760, -100.700

Thunderstorm Wind, Burleigh

When
June 29, 12:47 AM CST to 12:51 AM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

Thunderstorm Wind, Wells

When
June 29, 1:02 AM CST to 1:09 AM CST
Where
Wells County, 6.53 mi SW of Harvey
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
47.717, -100.016

A grain bin was dislodged and blown into the surrounding bins. Canola crop was pushed down by the strong winds.

Thunderstorm Wind, Wells

When
June 29, 1:02 AM CST to 1:09 AM CST
Where
Wells County, 8.06 mi SW of Harvey
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Public
Coordinates
47.691, -100.028

Three grain bins became dislodged and blew around the farm yard. One became wedged against the house.

Thunderstorm Wind, Burleigh

When
June 29, 1:03 AM CST to 1:08 AM CST
Where
Burleigh County, 1.98 mi NE of Sterling
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.840, -100.250

Thunderstorm Wind, Wells

When
June 29, 1:06 AM CST to 1:11 AM CST
Where
Wells County, 3.53 mi WSW of Harvey
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
47.750, -99.970

Thunderstorm Wind, Stutsman

When
June 29, 1:34 AM CST to 1:38 AM CST
Where
Stutsman County, 0.69 mi N of Streeter
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
46.660, -99.350

Multiple large evergreen trees were blown over and power lines were down. A house was damaged from a fallen tree. A wall was blown in on a storage building used as a greenhouse at the grocery store.

Thunderstorm Wind, Stutsman

When
June 29, 1:45 AM CST to 1:50 AM CST
Where
Stutsman County, 0.69 mi N of Cleveland
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
46.890, -99.120

Two grain bins were blown over.

Thunderstorm Wind, Stutsman

When
June 29, 1:45 AM CST to 1:50 AM CST
Where
Stutsman County, 0.69 mi N of Streeter
Measured
70 kt (81 mph) estimated gust
Property damage
$90,000
Reported by
Fire Department/Rescue
Coordinates
46.660, -99.350

Numerous trees were uprooted and other snapped in Streeter. Damage also occurred to buildings.

Thunderstorm Wind, Stutsman

When
June 29, 1:45 AM CST to 1:49 AM CST
Where
Stutsman County, 0.94 mi E of Pingree
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
47.170, -98.900

A horse trailer was totaled.

Thunderstorm Wind, Stutsman

When
June 29, 1:50 AM CST to 1:55 AM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.890, -99.300

Fire Department Officials estimated thunderstorm wind gusts of 65 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, McLean2018-06-2942MaleCampingDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756653, 756665, 756657, 756669, 763130, 756654, 763138, 763144, 763145, 763146, 756655, 756656, 756667, 763149, 756670, 763137, 763150, 763151, 763139, 763154, 763408, 763410, 763179, 763148, 763153, 763178, 764338, 763415, 763181, 763182, 763183, 763184, 763185, 763186, 763225, 763367, 763226, 763241, 763242, 763180, and more.